S. Y. TAN, M.D.; R. SHAPIRO, M.D.; R. FRANCO, M.D.; H. STOCKARD, M.D.; P. J. MULROW, M.D.
Hyporeninemic hypoaldosteronism was diagnosed in a young woman with glomerulonephritis who was receiving indomethacin therapy. Despite only mildly abnormal renal function, serum K+ was elevated to 6.2 meq/L, and plasma renin activity (0.12 ng/mL h) and aldosterone (4.4 ng/ dL) failed to respond to the combined stimuli of furosemide and posture. Urinary prostaglandin E2 (PGE2) was suppressed (70 ng/24 h). When indomethacin was withdrawn, significant kaliuresis occurred, accompanied by normalization of serum K+ and PGE2 and a supranormal rebound in renin and aldosterone levels. Challenge with indomethacin resulted in antikaliuresis and resuppression of PGE2, renin, and aldosterone. This case study documents for the first time that indomethacin can cause the syndrome of hyporeninemic hypoaldosteronism, probably by inhibiting prostaglandin biosynthesis.
S. Y. TAN, R. SHAPIRO, R. FRANCO, H. STOCKARD, P. J. MULROW. Indomethacin-Induced Prostaglandin Inhibition with Hyperkalemia: A Reversible Cause of Hyporeninemic Hypoaldosteronism. Ann Intern Med. 1979;90:783–785. doi: 10.7326/0003-4819-90-5-783
Download citation file:
Published: Ann Intern Med. 1979;90(5):783-785.
Adrenal Disorders, Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use